through the Eyes of an Addict

He puts a needle to his arm and injects the heroin. It travels through his bloodstream and enters the brain. There the heroin converts to morphine, which binds to and activates mu-opioid receptors in the brain. A warm feeling comes over him, a sense of pleasure and euphoria. He feels as though he is being wrapped by a cloud.

The morphine travels to and affects his spinal cord and then his autonomic system. The autonomic system controls several bodily functions and a heroin addict who just shot up will experience a slowing of the heart rate and a decrease in breathing rate. His breathing slows as his body finds it difficult due to relaxed lung muscles and carbon dioxide buildup. His respiration is decreasing from the 12 to 16 breaths per minute of a normal adult.

Feeling this way, he doesn’t have any worries. If only he could feel this way without heroin. He starts to nod off. His buddy claps his hands loudly. That keeps him from doping off. The room dims and his head drops, then he lifts it up over and over — like a bobbin on the water.

If he hasn’t ingested enough heroin to kill himself, his body remains in a depressed state until the effects of the heroin wear off. At that point he will become more alert followed by anxiety of needing more heroin to prevent withdrawals.

If he has ingested enough heroin to kill himself, one of two things will happen:

His heart rate and respiration will continue to slow. He will begin to sweat and as his body is not getting enough oxygen, his lips will turn blue until the point his breathing slows to nothing and he dies.

Or he will be given an injection of Narcan, an opioid antagonist which will attach to the same parts of the brain that received the heroin. There Narcan will block the effects of the heroin for 30 to 90 minutes reversing the respiratory depression that would have led to an overdose. Hopefully when he comes to, he does not immediately seek out more heroin to get high. However unless someone intervenes, it is likely he will do so.

Heroin overdoses are continuing to rise and are worsened by heroin addicts also taking other opioids or alcohol. If you know someone who is a heroin addict, please insist they seek treatment. So they don’t have to go through any of the scenes described above. Call us today.


Derek Heiblim

Derek is certified as a Non-Violent Crisis Intervention Instructor from the Crisis Prevention Institute. Also a Counselor in Training with the Louisiana Addictive Disorders Regulatory Authority since 2013, he will become fully certified in 2016. As the Narconon Case Supervisor, Derek oversees all delivery of the Narconon program from withdrawal to the completion of the program.